Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 120, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 4:19 PM CDT for Choctaw County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 4:19 PM CDT (21:19 UTC)
- Expired
- Apr 22, 1997, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:40 PM CDT | Hail 1.75 | Butler, AL | Golfball to dime size hail fell around the Butler area. Several people reported damage to their windshields as a result of the hail. |
| Apr 22, 5:00 PM CDT | Hail 1 | Barrytown, AL | Quarter size hail fell in and around Barrytown. |
| Apr 22, 5:19 PM CDT | Hail 0.75 | Butler, AL | Dime size hail was reported five miles south of Butler. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 222119 SVRMOB ALC023-222215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 419 PM CDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY AT 419 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO CHOCTAW COUNTY FROM THE WEST. THIS STORM WILL MOVE NORHTEAST BETWEEN CROMWELL AND BUTLER BETWEEN 445 AND 500 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALL6Y DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 22, 3:34 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...COR TO 2ND PERIOD DTS POPS NATIONAL WEATHER SERVICE MOBILE AL 333 PM CDT TUE APR 22 1997 SERIES OF MID LEVEL S/WAVES SEEN IN WV LOOP WILL CONTINUE TO MOVE ACROSS CWA THROUGH TONIGHT...EXITING BY EARLY WEDNESDAY MORNING. 18Z SURFACE ANALYSIS DEPICTS SURFACE LOW IN NORTHWEST AL ASSOCIATED WITH LEADING S/WAVE AND ASSOCIATED PREFRONTAL TROF. KJAN LOOP SHOWS COMPLEX PATTERN OF SEVERAL LINES OF TSRA/+TSRA ASSOCIATED WITH SURFACE REFLECTIONS OF MID LEVEL S/WAVES AND INTERACTIONS WITH OUTFLOW BOUNDARIES. MODIFIED 18Z MOBILE SOUNDING SHOWED CAPES NEAR 3500 WITH LI VALUES NEAR -10 WITH PLENTY OF DRY AIR STILL IN PLACE ABOVE H7 AND WET BULB ZERO VALUES NEAR 9100. MODIFIED MOBILE SOUNDING ALSO SHOWED A 2-3C DEGREE CAP FROM H85-75...DECREASING TO NO CAP AT JAN. RADAR TRENDS INDICATE THAT CAP IS WEAKENING PROGRESSIVELY FURTHER SOUTH...WITH TSRA NOW FORMING IN EXTREME SOUTHEAST MS...AND SO WILL EXPECT FURTHER SOUTHWARD DEVELOPMENT THROUGH THIS EVENING AFFECTING NORTHWEST FLORIDA AND COASTAL ALABAMA. AXIS OF MOST UNSTABLE AIR SHIFTS EASTWARD THIS EVENING AND REMAINS MOSTLY OVER THE COASTAL SECTIONS WITH CAPES LATER DROPPING QUICKLY TO BELOW 1500 OVER NORTHWEST FLORIDA BY 1 AM TONIGHT. MAIN SURFACE LOW LOCATED IN WEST CENTRAL MS PER 18Z ANALYSIS ADVANCES NORTHEAST TO NORTHWEST GA BY 1 AM WITH ASSOCIATED COLD FRONT ENTERING SOUTHWEST AL BY MIDNIGHT AND LATER EXITING CWA DURING WEDNESDAY MORNING. SURFACE HIGH PRESSURE SETTLES INTO THE REGION THROUGH THURSDAY WITH CLEARING WEDNESDAY AND CONTINUED CLEAR CONDITIONS THROUGH THURSDAY. SOUTHWEST WINDS AT 15 TO 20 KNOTS OVER THE MARINE AREA WILL BEGIN TO SWITCH TO THE NORTHWEST NEAR 20 KNOTS LATE TONIGHT OVER THE ALABAMA COASTAL WATERS AS A COLD FRONT WINDS OVER THE MARINE AREA...AND SWITCH TO THE NORTHWEST OVER THE FLORIDA COASTAL WATERS WEDNESDAY MORNING. SCA WILL BE REQUIRED TONIGHT AND WEDNESDAY FOR WIND SHIFT AND SCATTERED TSRA. MOB 58/74/50/78 6100 PNS 61/74/53/78 6100 DTS 64/73/51/74 6300 EVR 57/69/46/76 9100 29
In the hours before
Special weather statement, Apr 22, 11:05 AM CDT, 5 hours 14 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-230600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1105 AM CDT TUE APR 22 1997 THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI FROM MID AFTERNOON THROUGH TONIGHT. ABUNDANT LOW LEVEL MOISTURE...COOL TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...AND HEATING OF THE SURFACE BY THE SUN WILL RESULT IN AN EXTREMELY UNSTABLE ATMOSPHERE ACROSS THE REGION BY AFTERNOON. A LOW LEVEL CAP WILL INHIBIT THUNDERSTORM DEVELOP ACROSS THE AREA THROUGH THE EARLY AFTERNOON HOURS BUT WILL WEAKEN WEST OF INTERSTATE 65 AS A STRONG UPPER LEVEL DISTUBANCE WITH A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO EAST CENTRAL MISSISSIPPI BY THE MID AFTERNOON. AS THE CAP DISINTEGRATES WEST OF INTERSTATE 65 WITH THE APPROACH OF THE LOW PRESSURE SYSTEM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO ENTER SOUTHEAST MISSISSIPI DURING THE MID AFTERNOON HOURS AND ADVANCE TO A LINE FROM CAMDEN TO GROVE HILL TO MOBILE DURING THE DINNER HOUR. AS THE LOW PRESSURE SYSTEM PROGRESSES FURTHER EAST INTO CENTRAL ALABAMA...THE LINE OF STRONG TO SEVERE STORMS WILL CONTINUE EAST OF THIS LINE DURING THE EVENING HOURS. DUE TO THE EXTREMELY UNSTABLE ATMOSPHERE...ISOLATED SEVERE THUNDERSTORM DEVELOPMENT IN ADVANCE OF THE MAIN LINE OF SEVERE STORMS CANNOT BE RULED OUT. THE COMBINATION OF WARM...MOIST AIR AT LOW LEVELS AND COOL...DRY CONDITIONS ALOFT...AND EXTREMELY UNSTABLE CONDITIONS WILL BE CONDUCIVE TO THE DEVELOPMENT OF VERY LARGE HAIL AND DAMAGING SURFACE WINDS WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE THREAT OF SEVERE STORMS WILL DIMINISH IN THE WAKE OF THE LINE OF SEVERE STORMS AS TEMPERATURES IN THE LOWER LEVELS WILL HAVE COOLED DUE TO THE PREVIOUS THUNDERSTORMS RAIN COOLER AIR...THUS HAVING A STABLIZING EFFECT ON THE ATMOSPHERE. A COLD FRONT WILL BEGIN TO ENTER SOUTHEAST MISSISSIPPI BY MIDNIGHT AND PUSH ACROSS SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THROUGH THE LATE NIGHT HOURS. DUE TO THE DECREASED INSTABILITY IN THE WAKE OF THIS AFTERNOONS AND EVENINGS LINE OF STRONG TO SEVERE STORMS...ONLY SCATTERED SHOWERS AND GENERAL THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONTAL PASSAGE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED BY MID AFTERNOON THROUGH TONIGHT.
Local storm report, Apr 22, 3:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE APR 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM THOMASVILLE AL .75 INCH HAIL
04/22/97 CLARKE PD REPORTED DIME SIZE HAIL
FELL FROM 305 TO 318 PM.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:07 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 68 min |
| Apr 22, 2:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 60 min |
| Apr 22, 3:10 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 65 min |
| Apr 22, 3:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 22, 4:54 PM CDT | Tornado Warning | MOB | Choctaw | 36 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Apr 22, 5:19 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| Apr 22, 5:31 PM CDT | Tornado Warning | MOB | Wilcox | 59 min |
| Apr 22, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 63 min |
| Apr 22, 6:23 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 67 min |
| Apr 22, 6:39 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
| Apr 22, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.